Ruin probability in the Cramér-Lundberg model with risky investments. (English) Zbl 1236.91087

Let \(Y\) be a geometric Brownian motion. That is, the solution to the stochastic differential equation \(d Z_t = a Z_t \;d t + \sigma Z_t \;d W_t\), where \(W\) is a standard Brownian motion. By \(P\) we denote an independent compound Poisson process \(P_t = \sum_{k=1}^{N(t)} \xi_k\), where \(N\) is a Poisson process with rate \(\lambda\) and \(\{\xi_k\}\) are iid positive random variables. \(N\), \(\{\xi_k\}\) and \(W\) are assumed to be independent. \(Z\) models the price of a risky asset and \(P\) models the aggregate claim of an insurance portfolio. If all the surplus is invested in the risky asset, the surplus process of the insurance portfolio is \[ X_t = X_0 Z_t + \int_0^t \frac{Z_t}{Z_s} c_s \;d s - \sum_{k=1}^{N_t} \xi_k \frac{Z_t}{Z_{T_k}}\;, \] where \(\{c_s\}\) is the premium rate and \(\{T_k\}\) are the occurrence times of the Poisson process. The premium rate is assumed to be bounded, \(0 \leq c_s \leq c < \infty\) for some \(c > 0\).
The case \(2 a > \sigma^2\) has been considered in several papers, see for instance [A. Frolova, Y. Kabanov and S. Pergamenshchikov, Finance Stoch. 6, No. 2, 227–235 (2002; Zbl 1002.91037); V. Kalashnikov and R. Norberg, Stochastic Processes Appl. 98, No. 2, 211–228 (2002; Zbl 1058.60095); J. Paulsen, Stochastic Processes Appl. 75, No. 1, 135–148 (1998; Zbl 0932.60044); H. Nyrhinen, Stochastic Processes Appl. 92, No. 2, 265–285 (2001; Zbl 1047.60040); S. Pergamenshchikov and O. Zeitouny, Stochastic Processes Appl. 116, No. 2, 267–278 (2006); erratum ibid. 119, No. 1, 305–306 (2009; Zbl 1088.60076)]. They show that, even for light-tailed claim size distributions, the ruin probability decays at a polynomial rate.
In [Pergamenshchikov and Zeitouny, loc.cit.] it was proved, under the assumption that the claim size distribution has unbounded support, that the ruin probability is \(\psi(u) = P[\inf_t X_t < 0\mid X_0 = u] = 1\) if \(2 a \leq \sigma^2\).
The present paper deals with the case of bounded claims, \(P[\xi_k \leq M] = 1\) for some \(M < \infty\). Since \(Z_t = \exp\{(a - \sigma^2/2) t + \sigma W_t\}\), we have that \(\liminf_{t \to \infty} Z_t = 0\). Let \(Y_t = 1/Z_t = \exp\{-(a-\sigma^2/2) t - \sigma W_t\}\), one can observe that ruin for \(X\) occurs if and only if ruin occurs for the process \[ X_0 + \int_0^t Y_s c_s \;d s - \sum_{k=1}^{N_t} \xi_k Y_{T_k}\;. \] It is concluded, that it suffices to show the result for \(c_s = c\), and that \(\psi(u) \leq \psi(v)\) for \(v \leq u\).
It is first shown that \(X\) will leave an interval \([0,n]\) in finite time for any \(n > 0\). This could be done in a simpler way. There is \(\varepsilon > 0\), such that \(P[\xi_k > \varepsilon] > 1/2\). We can assume that \(n > \varepsilon\). Let for \(t \in {\mathbb N}\) \[ A_t = \{N_{t+1}=N_t,\;\varepsilon Z_{t+1}Y_t > 2 n\} \] if \(2 X_t \geq \varepsilon\) and \[ A_t = \{N_{t+1}=N_t+1,\;\sup_{t \leq s \leq t+1} \{c s + (Z_s+\varepsilon) Y_t\} < \varepsilon, \xi_{N_t+1} > \varepsilon\} \] otherwise. Then \(A_t\) is independent of \(\mathcal{F}_t\) and \(P[A_n] \geq \alpha > 0\). By the generalised Borel-Cantelli lemma, there are infinitely many \(t\), where \(A_t\) holds. But then \(X_{t+1} > n\) or \(X_{t+1} < 0\). This gives the result.
Using a martingale argument, it is shown that there is \(u^*\), such that \(P[\inf X_t < u^*] = 1\). Next it is shown that, if \(P[\inf X_t < u_0] = 1\) for some \(u_0\), then also \(P[\inf X_t < u_0-M/2] = 1\). From this, it can be concluded that \(\psi(u) = 1\) for all \(u \geq 0\).


91B30 Risk theory, insurance (MSC2010)
60J25 Continuous-time Markov processes on general state spaces
Full Text: DOI


[1] Asmussen, S., Ruin probabilities (2000), World Scientific Press
[2] Dynkin, E. B., Markov Processes—I (1965), Academic Press: Academic Press New York · Zbl 0132.37901
[3] Embrechts, P.; Kluppelberg, C.; Mikosch, T., Modeling Extremal Events for Insurance and Finance (1997), Springer-Verlag: Springer-Verlag Berlin · Zbl 0873.62116
[4] Frolova, A.; Kabanov, Y.; Pergamenshchikov, S., In the insurance business risky investments are dangerous, Finance and Stochastics, 227, 6, C235 (2002) · Zbl 1002.91037
[5] J. Gaier, Asymptotic ruin probabilities and optimal investment for an insurer, Ph.D. Dissertation, Technischen Universitat Wien. 2002.; J. Gaier, Asymptotic ruin probabilities and optimal investment for an insurer, Ph.D. Dissertation, Technischen Universitat Wien. 2002.
[6] Ikeda, N.; Watanabe, S., Stochastic Differential Equations and Diffusion Processes (1981), North-Holland Pub. Co. · Zbl 0495.60005
[7] Jacod, J., Calcul stochastique et probl‘emes, (Lecture Notes in Mathematics, vol. 714 (1979), Springer: Springer Berlin, Heidelberg, New York) · Zbl 0414.60053
[8] Kalashnikov, V.; Norberg, R., Power tailed ruin probabilities in the presence of risky investments, Stochastic Processes and their Applications, 211, 98, C228 (2002) · Zbl 1058.60095
[9] Paulsen, J., Sharp conditions for certain ruin in a risk process with stochastic return on investments, Stochastic Processes and their Applications, 135, 75, C148 (1998) · Zbl 0932.60044
[10] Pergamenshchikov, S. M.; Zeitouny, O., Ruin probability in the presence of risky investments, Stochastic Processes and their Applications, 116, 267-278 (2006) · Zbl 1088.60076
[11] Steele, J. M., Stochastic Calculus and Financial Applications (2003), Springer-Verlag
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.